TUESDAY, Nov. 26, 2013 (HealthDay News) — Cipro and other drugs in the same class of antibiotics don’t appear to raise the risk of an eye problem called retinal detachment, according to a new study that contradicts previous research.
Retinal detachment — separation of the retina from its connection to the back of the eye — can cause vision loss. A group of researchers recently concluded that use of antibiotics called fluoroquinolones was associated with a significantly increased risk of retinal detachment. This new study challenges that finding.
The latest investigation involved an analysis of data from millions of people in Denmark. Of nearly 600 people diagnosed with retinal detachment, 72 had used fluoroquinolones. Most had taken Cipro (ciprofloxacin), while others had used ofloxacin (Floxin, Ocuflox), fleroxacin (Quinodis and Megalocin) or moxifloxacin (Moxeza, Avelox, Vigamox).
People who used fluoroquinolones did not have an increased risk of retinal detachment compared to those who didn’t use the antibiotics, Dr. Bjorn Pasternak, of the Statens Serum Institute in Copenhagen, and colleagues said in the Nov. 27 issue of the Journal of the American Medical Association.
In the worst-case scenario, the use of fluoroquinolones would account for no more than 11 additional cases of retinal detachment per 1 million cases of treatment with fluoroquinolones, they said.
“For the physician caring for a [patient who needs] fluoroquinolone therapy, retinal detachment should not cross the physician’s mind,” Dr. Allan Brett, of the University of South Carolina School of Medicine, wrote in an accompanying journal editorial.
“But the next time an outpatient with no good [reason for taking] a quinolone asks for one … the physician might mention a remote possibility of retinal detachment among the many reasons for declining the request,” Brett said.
The U.S. National Eye Institute has more about retinal detachment.